Harvard Mental Health Letter

ADHD update: New data on the risks of medication

Medications — chiefly the stimulants dextroamphetamine and methylphenidate — are the only proven treatment for attention deficit hyperactivity disorder (ADHD), with its symptoms of distractibility, impulsiveness, and hyperactivity. But the benefits of stimulants last only as long as patients continue to take them, and worries about the risks of long-term use are again in the news.

Blood pressure and heart problems. Stimulants raise blood pressure and heart rate. New data are fueling a debate about how dangerous this is for people who take the drugs for extended periods. In 2005 Health Canada, the Canadian equivalent of the FDA, removed Adderall XR (an extended-release form of dextroamphetamine) from the market, citing a suspicious pattern of 20 sudden deaths and 12 strokes in children and adults taking the drug. The ban was lifted when many of these patients proved to have structural heart defects.

This spring an FDA panel reported on a study of physicians' reports on ADHD medications recorded in its Adverse Events Reporting System database. More than 300 people taking the medications died suddenly. Only 25 of these deaths appeared to be drug-related, and autopsies indicated pre-existing heart abnormalities in some of these cases. There were also 26 incidents of apparently drug-related symptoms such as chest pain, heart attacks, strokes, and arrhythmias. In a close vote, the panel members recommended the strongest possible action short of banning the drugs, a so-called black box warning of cardiovascular risk on prescription labels. They also unanimously recommended improved information sheets for physicians, patients, and families.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »